ArticleCureus2023
Valproate-Induced Hyperammonemic Encephalopathy Causing New-Onset Seizures.
Article in Cureus, 2023. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 4 papers.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
4 citing papers in PubMed, 2 citations in OpenAlex.
- Article
- Valproate-induced hyperammonemic encephalopathy after aneurysm clipping surgery: a case report with literature review.Frontiers in medicine · 2026Article
- Valproate-induced hyperammonemic encephalopathy: the role of clinical pharmacists in medication safety-a case report.Journal of medical case reports · 2025Article
- Valproate Damaging Effect on Erythrocyte Metabolism as a Decisive Factor in the Development of Encephalopathy.Biomolecules · 2025Article
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
5 authors at 1 institution in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Valproate-induced hyperammonemic encephalopathy (VHE) is a rare and severe side effect that can occur with valproic acid (VPA) therapy, despite therapeutic doses and normal serum levels of valproate. The typical signs of this condition include a sudden onset of impaired consciousness, focal neurologic symptoms, and an increase in seizure frequency. The exact cause of VHE is unknown, but it is believed to be related to the accumulation of toxic VPA metabolites and increased levels of ammonia that can cause swelling of the astrocytes and cerebral edema. We present a case of a 19-year-old male patient with a history of bipolar disorder on valproic acid 250 mg daily, admitted to the hospital after a new-onset seizure. He was found to have elevated levels of ammonia in his blood, despite having therapeutic levels of valproate and no liver dysfunction. His symptoms improved with discontinuation of the medication and his ammonia levels decreased. We discuss possible mechanisms and risk factors leading to encephalopathy while on valproate therapy. VHE should be considered a possibility when patients treated with valproate show signs of impaired consciousness.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.